Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 146, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 15, 2017, 6:41 PM EDT for Edgefield County, McCormick County, Saluda County, South Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2017, 6:41 PM EDT (22:41 UTC)
- Expired
- Jul 15, 2017, 7:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Edgefield County, SC, McCormick County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 88 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 7:00 PM EDT | TSTM WND DMG | 10 N Edgefield, SC | EDGEFIELD COUNTY DISPATCH REPORTED TREES DOWN ALONG HWY 378. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 692 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
837
WUUS52 KCAE 152241
SVRCAE
SCC037-065-081-160000-
/O.NEW.KCAE.SV.W.0146.170715T2241Z-170716T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
641 PM EDT SAT JUL 15 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern Edgefield County in central South Carolina...
Southwestern Saluda County in central South Carolina...
Northeastern McCormick County in central South Carolina...
* Until 800 PM EDT
* At 638 PM EDT, a likely severe thunderstorm was located 7 miles
east of McCormick, moving east at 10 mph. This was the state road
67 area of McCormick County. Further development may occur east of
this area in northern Edgefield County and along the Saluda and
Edgefield County line.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Owdoms and highway 378 area of northern Edgefield County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3399 8223 3397 8218 3399 8215 3398 8205
3395 8204 3396 8202 3398 8200 3396 8176
3377 8185 3389 8226
TIME...MOT...LOC 2238Z 288DEG 5KT 3392 8216
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
793
WWUS52 KCAE 152323
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
723 PM EDT SAT JUL 15 2017
SCC065-152330-
/O.CAN.KCAE.SV.W.0146.000000T0000Z-170716T0000Z/
McCormick SC-
723 PM EDT SAT JUL 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCCORMICK COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out
of the county.
LAT...LON 3398 8198 3396 8176 3378 8184 3391 8204
3393 8203 3395 8201 3395 8204
TIME...MOT...LOC 2320Z 288DEG 5KT 3390 8209
$$
SCC037-081-160000-
/O.CON.KCAE.SV.W.0146.000000T0000Z-170716T0000Z/
Edgefield SC-Saluda SC-
723 PM EDT SAT JUL 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTH CENTRAL EDGEFIELD AND SOUTHWESTERN SALUDA COUNTIES...
At 720 PM EDT, a likely severe thunderstorm was near the Saluda
and Edgefield county line south of Owdoms, moving east at 10 mph.
Wind of 40 to 60 mph may occur with this storm.
HAZARD...40 to 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Saluda and Edgefield county line south of Owdoms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3398 8198 3396 8176 3378 8184 3391 8204
3393 8203 3395 8201 3395 8204
TIME...MOT...LOC 2320Z 288DEG 5KT 3390 8209
HAIL...<.75IN
WIND...60MPH
$$675
WWUS52 KCAE 152330
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
730 PM EDT SAT JUL 15 2017
SCC037-081-152339-
/O.CAN.KCAE.SV.W.0146.000000T0000Z-170716T0000Z/
Edgefield SC-Saluda SC-
730 PM EDT SAT JUL 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL EDGEFIELD AND
SOUTHWESTERN SALUDA COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
The threat of damaging wind has diminished. However, lingering
heavy rain may lead to ponding of water in poor-drainage areas.
Do not drive on flooded roads.
LAT...LON 3398 8198 3396 8176 3378 8184 3391 8204
3393 8203 3395 8201 3395 8204
TIME...MOT...LOC 2325Z 288DEG 5KT 3390 8207
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 5:11 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 15, 5:11 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Columbia SC 511 PM EDT Sat Jul 15 2017 .SYNOPSIS... An approaching cold front will stall over the area tonight, bringing increasing chances for showers and thunderstorms which may linger through Monday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... Expect numerous showers and thunderstorms in the forecast area ahead of the cold front and its associated pre-frontal trough. The high-resolution models display the greatest thunderstorm coverage late this afternoon and evening as strong short wave trough approaches from Tennessee. Models indicate relatively strong upper level divergence and associated lift thru 06z. Coverage may diminish late because of nocturnal cooling and previous convection, but a threat will linger overnight associated with convergence ahead of the cold front and upper troughing moving into the region. A limiting factor for severe thunderstorms is relatively weak deep-layer shear. However, moderate to strong instability and heavy precipitation loading supports possible damaging wind with the thunderstorms. So pulse storms expected with the possibility of some organization this evening. Nam qpf appears overdone and likely because of convective feedback. But with precipitable water around 2 inches expect heavy rain potential with some localized flooding possible. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... The main front will stall out across the forecast area Sunday, and this will remain the focusing mechanism for additional showers and thunderstorms through Sunday night. Several short wave troughs rotating through amplified eastern CONUS upper level trough. Nam appears to dry out upper levels quicker late Sunday than other models. With front in the area prefer higher pops thru Sunday night. Shear remains weak, with moderate instability Sunday, and cannot rule out a few strong or even severe thunderstorms. Temperatures will begin to cool off slightly as the front moves into the area, with readings near 90. Overnight lows each night in the middle 70s. && .LONG TERM /MONDAY THROUGH SATURDAY/... Although the frontal boundary in the area will continue to weaken Monday, there should still be enough low-level moisture and instability across the area to aid in the development of scattered afternoon and evening convection. Models showing the potential for a weak cut-off upper low developing over the area Tuesday through Wednesday as the cwa gets squeezed between the strong ridge across the central US and another ridge in the western Atlantic. Ridge retrogrades late in the period. Still expecting the convection to become more diurnal and more scattered to isolated later in the week. Temperatures near normal early in the period but warming trend late week to above normal again. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... Widespread convection crossing the area into tonight...with fog and stratus during the early morning and sunrise hours. Thunderstorms have developed across the area with several thunderstorms around the terminals. Frontal boundary approaching from the Upstate with another line of thunderstorms will move into the area this evening. Expect the thunderstorms to diminish around 03z...possibly later as remaining outflow boundaries intersect and generate new cells. Main concern with thunderstorms is potential for strong wind gusts. With rain expected will see stratus and fog develop through the early morning and sunrise hours with with IFR cigs and vsbys at all terminals. Conditions will return to VFR from 14z through the end of the period with cumulus and another round of convection again developing near the end of the period. EXTENDED AVIATION OUTLOOK...High confidence in showers and thunderstorms with associated restrictions through Monday as a front stalls over the area. Low confidence in showers and thunderstorms Tuesday through Thursday. High potential for late night/early morning stratus and fog each day. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 15, 11:57 AM EDT, 6 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 1157 AM EDT Sat Jul 15 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161600- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 1157 AM EDT Sat Jul 15 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. Thunderstorms this afternoon and tonight could possibly contain damaging wind. The storms may also contain heavy rain with localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few thunderstorms with damaging wind will be possible Sunday into Monday along a stalled front. The storms may also contain heavy rain with localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 15, 5:48 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
548 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM TSTM WND DMG 7 NNE IRMO 34.19N 81.13W
07/15/2017 RICHLAND SC LAW ENFORCEMENT
TREE IN ROADWAY AT THE INTERSECTION OF SC
269 AND SC 215.
&&
DALocal storm report, Jul 15, 5:54 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
554 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 3 S RIDGEWAY 34.27N 80.95W
07/15/2017 FAIRFIELD SC LAW ENFORCEMENT
FAIRFIELD DISPATCH REPORTED TREES DOWN ON
HWY 21 SOUTH AT MACEDONIA CHURCH RD.
&&
HCLocal storm report, Jul 15, 6:06 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
606 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND DMG 5 WSW RIDGEWAY 34.28N 81.04W
07/15/2017 FAIRFIELD SC LAW ENFORCEMENT
SC HWY PATROL REPORTS A TREE DOWN ALONG
SYRUP MILL RD NEAR E PEACH RD.
&&
ACMLocal storm report, Jul 15, 6:13 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
613 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 4 WNW HEATH SPRINGS 34.61N 80.75W
07/15/2017 E0.75 INCH LANCASTER SC LAW ENFORCEMENT
DIME-SIZE HAIL REPORTED ALONG NEW HOPE ROAD.
&&
DALocal storm report, Jul 15, 6:26 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
626 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND DMG 12 NNE WINNSBORO 34.54N 81.02W
07/15/2017 FAIRFIELD SC LAW ENFORCEMENT
FAIRFIELD DISPATCH REPORTED TREES DOWN ON
HERITAGE RD.
&&Local storm report, Jul 15, 6:32 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
632 PM EDT SAT JUL 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 13 NE WINNSBORO 34.51N 80.93W
07/15/2017 FAIRFIELD SC LAW ENFORCEMENT
FAIRFIELD DISPATCH REPORTED TREES DOWN ON
HWY 21 AT RIVER RD.
&&
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:14 PM EDT | Special Weather Statement | CAE | Bamberg | 31 min |
| Jul 15, 2:25 PM EDT | Special Weather Statement | CAE | Orangeburg | 35 min |
| Jul 15, 2:57 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 33 min |
| Jul 15, 3:18 PM EDT | Special Weather Statement | CAE | Clarendon | 27 min |
| Jul 15, 3:33 PM EDT | Areal Flood Advisory | CAE | Bamberg, Orangeburg | 117 min |
| Jul 15, 3:44 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 31 min |
| Jul 15, 3:57 PM EDT | Special Weather Statement | CAE | Kershaw | 33 min |
| Jul 15, 4:21 PM EDT | Special Weather Statement | CAE | Aiken | 24 min |
| Jul 15, 4:42 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 48 min |
| Jul 15, 5:00 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lancaster | 60 min |
| Jul 15, 5:02 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 28 min |
| Jul 15, 5:15 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 60 min |
| Jul 15, 5:29 PM EDT | Special Weather Statement | CAE | Chesterfield | 46 min |
| Jul 15, 5:53 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Orangeburg | 52 min |
| Jul 15, 6:19 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 45 min |
| Jul 15, 7:16 PM EDT | Areal Flood Advisory | CAE | Calhoun, Lexington, Richland | 119 min |
| Jul 15, 7:44 PM EDT | Special Weather Statement | CAE | Barnwell | 31 min |
| Jul 15, 7:50 PM EDT | Areal Flood Advisory | CAE | Aiken, Barnwell | 115 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.